Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 43, NWS Salt Lake City, UT

July 21, 2018Iron County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 21, 2018, 4:31 PM MDT for Iron County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2018, 4:31 PM MDT (22:31 UTC)
Expired
Jul 21, 2018, 7:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Iron County, UT

The radar

The Cedar City radar (KICX), 24 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.5 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
743 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
2683 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

360 
WGUS55 KSLC 212231
FFWSLC
UTC021-220130-
/O.NEW.KSLC.FF.W.0043.180721T2231Z-180722T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
431 PM MDT SAT JUL 21 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  East central Iron County in southern Utah...

* Until 730 PM MDT
    
* At 426 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain was located over the Brian Head burn scar near 
  Brianhead hear the headwaters of Parowan Creek which drains into 
  the city of Parowan. Highway 143 may experience water on the 
  roadway as well.

* Flash flooding is imminent.

* Radar estimates up to 0.50 inches of rain has fallen in a short 
  period of time. Additional rainfall is expected to fall.

* If you are in this area, please take action to ensure safety.

* Some locations that will experience flooding include...
  Parowan.

LAT...LON 3787 11281 3780 11273 3772 11275 3772 11287
      3784 11285

$$

Dewey
2 follow-up statements
106 
WGUS75 KSLC 220013
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
613 PM MDT SAT JUL 21 2018

UTC021-220130-
/O.CON.KSLC.FF.W.0043.000000T0000Z-180722T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-
613 PM MDT SAT JUL 21 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR
EAST CENTRAL IRON COUNTY...

At 611 PM MDT, Doppler radar indicated thunderstorms in the area 
continuing to produce heavy rain across the warned area.  This is 
likely resulting in flash flooding. As storms decrease in coverage 
intense rainfall will begin to end. Expecting flow in low-lying 
washes and creeks to continue after storms have passed through the 
area.

Some locations that will experience flooding include...
Parowan.

LAT...LON 3787 11281 3780 11273 3772 11275 3772 11287
      3784 11285

$$

Dewey
883 
WGUS75 KSLC 220122
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
722 PM MDT SAT JUL 21 2018

UTC021-220131-
/O.EXP.KSLC.FF.W.0043.000000T0000Z-180722T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-
722 PM MDT SAT JUL 21 2018

...THE FLASH FLOOD WARNING FOR EAST CENTRAL IRON COUNTY WILL EXPIRE
AT 730 PM MDT...

Flooding is no longer expected to pose a threat for the Parowan 
Creek or city of Parowan, as thunderstorms and intense rainfall has 
ended in the area. With the potential for showers to persist near 
the area, additional rainfall is possible. Please continue to heed 
any remaining road closures.

LAT...LON 3787 11281 3780 11273 3772 11275 3772 11287
      3784 11285

$$

Dewey

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 9:57 AM MDT, 6 hours 34 minutes earlier.

Area forecast discussion, Jul 21, 9:57 AM MDT, 6 hours 34 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
957 AM MDT Sat Jul 21 2018

.SYNOPSIS...High pressure will remain in place across the region
into next week.

&&

.DISCUSSION...A large ridge remains in place over the Rockies and
Plains this morning, with Utah and southwest Wyoming on the west
side of this high pressure. This has established a light southerly
flow over the Great Basin, helping to reinforce the moisture in
place across the region, with precipitable water values of
generally 0.8 to 1.1 inches across the forecast area.

Showers and thunderstorms are generally expected to form over the
higher terrain of the area today, with relatively weak shear and
instability parameters across the area. That said, there are a
couple of disturbances to keep an eye on that may influence
convective activity. The first is a weak wave currently moving
across far northern Utah and southern Idaho this morning;
subsidence behind this wave will likely keep activity at a minimum
across the Wasatch Front until late afternoon/early evening. The
second disturbance of note is pushing northward across western
Arizona this morning; this wave may help produce additional
thunderstorm activity across southern Utah mid-afternoon through
the evening.

Updated the forecast this morning to generally increase POPs in a
few locations/time frames: during the morning hours in NW Utah
due to the northern wave, across southern Utah this afternoon due
to the southern wave, and across western Utah this afternoon due
to increased activity in eastern Nevada/Utah's west desert
indicated by several hi-res models. No further updates are
anticipated this morning, but will have to keep an eye on
convection through the early afternoon to see if POPs need to be
increased/expanded any further before 00Z Sunday.

&&

.AVIATION...Operational weather concerns are expected to remain
limited at the KSLC terminal today. Southwest winds are expected to
become northerly between 20-22Z with periodic gusts up to 20 kts
expected through the afternoon. There is a 20% chance of showers &
isolated thunderstorms developing after 23Z which would bring gusty
erratic winds to the KSLC terminal this evening.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC...Schoening
AVIATION...Bonnette

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:50 PM MDTExcessive Heat WatchSLC22 hr

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.